Thunderstorm Wind, Jefferson
- When
- August 3, 3:18 PM EST
- Where
- Jefferson County, 0.24 mi SSE of Moler Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.397, -77.767
Small trees were down along Engle Molers Road.
A weak boundary along with hot and humid air caused thunderstorms to develop. A few thunderstorms became severe due to high amounts of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak boundary along with hot and humid air caused thunderstorms to develop. A few thunderstorms became severe due to high amounts of instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 2:09 PM EST, 1 hour 9 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Thu Aug 3 2017
.SYNOPSIS...
High pressure will remain offshore through Friday. A cold front
will move across the area from the west Friday night into
Saturday morning. High pressure will return Sunday. A stationary
front looks to set up near the area Monday into Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
MLCAPE 1000 to 2000 j/kg with activity popped from the ridges.
Bulk shear below 20 knots again today, so slow moving activity
will once again have isolated severe and flash flood potential
into the early evening.
Decent amount of cloud cover tonight should limit fog
development to preferred valleys only. Dewpoints upper 60s west
to low 70s east make for min temps around there.
Cold front approaches Friday, but associated clouds generally
hold off until the evening in prefrontal activity. That should
set up more terrain circulations for convective initiation in
the afternoon with more more activity than today given an
increase in bulk shear to around 20 knots.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Cold front crosses the area from the west Friday night into
Saturday morning. Bumped up PoPs associated with this feature
to at least likely. Activity should wane on normal nocturnal
trends, but would not be surprised if slight risk shifted
farther east from the Allegheny Highlands with aforementioned
insolation ahead of the front.
High pressure then builds through Saturday night with welcome
tranquil, drier, and cooler conditions.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
An area of high pressure will bring dry and breezy conditions to
most of the region Sunday. There could be a late afternoon or
evening shower or thunderstorm in parts of the Potomac Highlands.
Temperatures will be below normal.
As the high pressure moves off the coast Sunday night, a return flow
will fuel a couple of showers and thunderstorms across the region
Monday. A few disturbances and associated frontal boundary will ride
eastward.
A front is expected to stall across the region Tuesday through
Thursday. Thus, unsettled conditions will linger with a chance of
showers and thunderstorms each period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms into this evening will bring locally
IFR conds during the heaviest activity.
Vfr conditions expected outside of morning fog in typical
valleys Sunday and Sunday night under high pressure.
Mvfr to ifr conditions Monday and Monday night with showers and
thunderstorms increasing over the region as a stationary front
sets up. Winds light and variable Sunday and Sunday night. Winds
becoming south to southwest at 5 to 10 knots Monday and Monday
night.
&&
.MARINE...
High pressure offshore through Friday. SEly channeling
increases through the rest of the afternoon with 20 knot gusts
for southern MD Bay waters where an SCA is in effect into
tonight. Isolated thunderstorms near over over the Bay through
this evening.
A cold front crosses the Bay from the west late Friday night
into Saturday morning.
No marine hazards expected Sunday through Monday night. Winds light
and variable Sunday and Sunday night. Winds becoming south around 10
knots Monday and Monday night.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels will persist for the next couple of days
with minor coastal flooding likely at sensitive sites like Annapolis
and Straits Point near the preferred high tide each day through
the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ532>534-537-
541-543.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...KLW
AVIATION...BAJ/KLW
MARINE...BAJ/KLW
TIDES/COASTAL FLOODING...BAJHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 407 PM EDT Thu Aug 3 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 407 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Isolated severe thunderstorms with large hail and damaging winds are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread showers and thunderstorms are expected Monday and Monday evening along and ahead of a slow moving cold front. Locally heavy rain with isolated incidents of flash flooding is possible especially over the I-95 urban corridor in Baltimore and northeast Maryland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-042015- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 407 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Isolated severe thunderstorms with large hail and damaging winds are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms with damaging wind gusts and hail are possible over western Maryland and portions of eastern West Virginia Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT THU AUG 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 SW KINGSVILLE 39.43N 76.45W
08/02/2017 E0.75 INCH BALTIMORE MD PUBLIC
&&
EVENT NUMBER LWX1702640
JACKSONThe Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Small trees were down along Engle Molers Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716848.